New Hampshire, 2005

Lightning Strike in New Hampshire, August 4, 2005

August 4, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning damaged equipment at Matthew Elementary School, Londonderry Middle School, and Londonderry High School. The elementary school reportedly took a direct hit, and then the lightning traveled through the ground to the other schools.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning damaged equipment at Matthew Elementary School, Londonderry Middle School, and Londonderry High School. The elementary school reportedly took a direct hit, and then the lightning traveled through the ground to the other schools. The phone system, fire and intrusion alarm system, and elevator circuit boards were damaged in the strike, along with the computer that runs the ventilation system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 1:18 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 4, 1:18 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
218 PM EDT THU AUG 4 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LINE OF SHOWERS AND THUNDERSTORMS IN NEW HAMPSHIRE ARE MOVING
SOUTHEAST AND WILL MOVE INTO SOUTHWEST MAINE LATER THIS AFTERNOON
AND EVENING. THIS WILL BE FOLLOWED BY ANOTHER AREA OF STORMS IN
WESTERN VT WHICH SHOULD SKIM ACROSS OUR SOUTHERN NH BOUNDARIES.

THIS ACTIVITY IS WITH A WEAK BOUNDARY AHEAD OF AN ADVANCING WARM
FRONT. THE WARM FRONT WILL MOVE THROUGH OVERNIGHT AND PUSH
DEWPOINTS UP INTO THE 60S ACROSS THE AREA AND BRING IN SOME
SHOWERS OVERNIGHT INTO EARLY FRI. A COLD FRONT WILL FOLLOW DURING
FRIDAY AND PUSH OFFSHORE FRI EVENING.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...HIGH PRESSURE BUILDS IN
FRI NGT WITH NICE WEEKEND IN STORE. HEAT AND HUMIDITY SLOWLY
BUILD BACK INTO REGION STARTING MON. HIGH PRES SHOULD REMAIN
ANCHORED OFF THE SE US THRU MOST OF NEXT WEEK. CHC SHOWERS/TSTMS
MOST ANY TIME BUT WILL KEEP MENTION IN ZONES MAINLY TO WED-THURS
TIME FRAME WHEN SHORTWAVE AND SFC BOUNDARY MOVE THRU.

&&

.AVIATION...
A BROKEN LINE OF SHOWERS WITH MVFR CONDITIONS WILL CROSS THE
REGION THIS AFTERNOON...WITH MORE IFR TO MVFR CONDITIONS WITH
SHOWERS AND PATCHY FOG TONIGHT.

&&

.MARINE...
QUIET TONIGHT BUT MAY APPROACH SMALL CRAFT STRENGTH WINDS DURING FRI.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SCA MAY BE NEEDED FRI
&&
Hazardous weather outlook, Aug 4, 2:07 AM EST, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
307 AM EDT THU AUG 4 2005

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-050706-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25
TO 40 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
307 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY. A FEW OF THE STORMS MAY
PRODUCE GUSTY WINDS AND HAIL...ESPECIALLY ACROSS SOUTHERN NEW
HAMPSHIRE AND SOUTHWEST MAINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 4, 1:04 PM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
204 PM EDT THU AUG 4 2005

MEZ007-012-018-NHZ001>006-009-010-041902-
BELKNAP NH-INTERIOR YORK ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SOUTHERN CARROLL NH-
SOUTHERN COOS NH-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-STRAFFORD NH-
INCLUDING THE CITIES OF...ALFRED...BERLIN...BETHEL...BETHLEHEM...
COLEBROOK...CONWAY...DOVER...DURHAM...FRYEBURG...LANCASTER...
LEBANON...LINCOLN...LITTLETON...MEREDITH...MOULTONBOROUGH...
OSSIPEE...PLYMOUTH...ROCHESTER...RUMFORD...SANFORD...
SOUTH PARIS AND WOODSVILLE
204 PM EDT THU AUG 4 2005

AT 2 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED A LINE OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM COLOMBIA IN COOS COUNTY IN NORTHERN NEW
HAMPSHIRE SOUTHWARD TO MEREDITH IN NORTHERN BELKNAP COUNTY.
THIS ACTIVITY IS MOVING FROM THE NORTHWEST AT 25 MPH AND WILL
MOVE TO THE MAINE NEW HAMPSHIRE BORDER BETWEEN 230 AND 300 PM.

THESE STORMS AND SHOWERS CONTAIN DANGEROUS LIGHTNING AS WELL
AS HEAVY DOWNPOURS AND MAY CONTAIN HAIL AND STRONG GUSTY WINDS.

THOSE PERSONS OUT OF DOORS THIS THIS AFTERNOON SHOULD BE
PREPARED TO MAKE FOR SAFE SHELTER AT THE FIRST SIGNS OF APPROACHING
STORMS.  BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST
SIGNS OF IMPENDING WEATHER.
Special weather statement, Aug 4, 1:26 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
226 PM EDT THU AUG 4 2005

MEZ007-012-018-NHZ001>006-009-010-041902-
BELKNAP NH-INTERIOR YORK ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SOUTHERN CARROLL NH-
SOUTHERN COOS NH-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-STRAFFORD NH-
INCLUDING THE CITIES OF...ALFRED...BERLIN...BETHEL...BETHLEHEM...
COLEBROOK...CONWAY...DOVER...DURHAM...FRYEBURG...LANCASTER...
LEBANON...LINCOLN...LITTLETON...MEREDITH...MOULTONBOROUGH...
OSSIPEE...PLYMOUTH...ROCHESTER...RUMFORD...SANFORD...
SOUTH PARIS AND WOODSVILLE
204 PM EDT THU AUG 4 2005

AT 225 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED A LINE OF SHOWERS...SOME POSSIBLY WITH A
RUMBLE OF THUNDER...EXTENDING FROM COLEBROOK IN COOS COUNTY IN
NORTHERN NEW HAMPSHIRE SOUTHWARD TO ALTON IN SOUTHERN BELKNAP
BELKNAP COUNTY. THIS LINE IS MOVING EASTWARD AT 25 MPH AND WILL MOVE
INTO WESTERN PORTIONS OF OXFORD...CUMBERLAND AND YORK COUNTIES IN
MAINE BY 3 PM.

THESE SHOWERS AND POSSIBLE STORMS MAY CONTAIN HEAVY DOWNPOURS AS
AND BRIEFLY GUSTY WINDS.

THOSE PERSONS OUT OF DOORS THIS THIS AFTERNOON SHOULD BE
PREPARED TO MAKE FOR SAFE SHELTER AT THE FIRST SIGNS OF APPROACHING
STORMS.  BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST
SIGNS OF IMPENDING WEATHER.

The radar

The Boston radar (KBOX), 115 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rockingham

When
August 4, 7:00 PM EST
Where
Rockingham County, Londonderry
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469464.